Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Twin Cities, MN

June 4, 2019Redwood County, Renville County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 4, 2019, 4:33 PM CDT for Redwood County, Renville County, Yellow Medicine County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2019, 4:33 PM CDT (21:33 UTC)
Expired
Jun 4, 2019, 5:00 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Redwood County, MN, Renville County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 152 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:53 PM CDTHAIL 15 S Granite Falls, MNRELAYED FROM FSD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WUUS53 KMPX 042133
SVRMPX
MNC127-129-173-042200-
/O.NEW.KMPX.SV.W.0023.190604T2133Z-190604T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT Tue Jun 4 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Redwood County in southwestern Minnesota...
  Southeastern Yellow Medicine County in west central Minnesota...
  West central Renville County in central Minnesota...

* Until 500 PM CDT.

* At 432 PM CDT, a severe thunderstorm was located near Wood Lake, or
  18 miles southeast of Montevideo, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Echo around 450 PM CDT.

Other locations impacted by this severe thunderstorm include Granite
Falls Airport and Belview.

This includes  Prairies Edge Casino Resort.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4480 9557 4479 9550 4478 9553 4477 9551
      4477 9549 4479 9547 4475 9522 4455 9538
      4469 9563
TIME...MOT...LOC 2132Z 295DEG 22KT 4472 9552 

HAIL...1.00IN
WIND...60MPH
 
$$

SPD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:42 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 4, 3:42 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM CDT Tue Jun 4 2019

A remnant MCV lasted through the morning and was reinvigorated by
late morning as it encountered an increasingly moist and unstable
airmass. Since, thunderstorms have intensified and expanded across
the area with strong winds produced by the strongest storms.

For the remainder of the evening, this first round of showers and
thunderstorms will continue working through southern MN and
western WI over the next few hours. Despite modest shear profiles
in the area, a very unstable airmass has developed strong cold
pools with the strongest cells, which has lead to strong downbust
winds. New development is already underway across the eastern
Dakotas and far western MN, in response to destabilization along
the surface trough/frontal boundary. So, expect the second round
of showers and thunderstorms to move through mainly from 8PM
through 1AM from west to east, with a few showers lingering across
eastern MN and western WI overnight.

Dry high pressure from the north will move in overnight through
tomorrow morning, meaning dry and pleasant weather will set in for
tomorrow and tomorrow night.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM CDT Tue Jun 4 2019

The longer term trends continue to focus warmer conditions early
in the period with sharp cooling following a trough later in the
weekend and early next week.

Upper level ridging will provide generally warm and dry conditions
to the region, Thursday and lingering through Friday night. Large
area of high pressure will remain nearly stationary over the Great
Lakes allowing for rather pleasant conditions. Temperatures are
expected to range some 5 degrees above normal for a change.

Later Saturday and Sunday, a southern stream trough will lift
northeast ahead a deeper western CONUS trough across the central
Mississippi River valley. This should lift deeper moisture north
ahead of the trough and surface front over the Dakotas. This
front will move east and move through the region Sunday into
Monday. Clouds and shower threat will hold temperatures in the 70s
for Sunday. Northwest flow becomes established once again into
early next week with even cooler temperatures expected, trending
about 5 degrees below normal. The deterministic models draw in
another trough and surface cold front through the region around
Tuesday of next week, along with the chance of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday) Issued at
207 PM CDT Tue Jun 4 2019

Main issue is thunderstorms moving across central MN. These
storms will continue moving SE roughly at 25 knots, so main
changes to the TAFs were to move up the start time. Also,
increased NW winds in tempo groups. Winds will be generally
southerly, except if a storm is in the vicinity, in which case the
wind will likely be northwesterly or northerly. The front itself
is seeing convective initiation across South Dakota, so another
round of showers and storms is still possible later tonight along
the front.

KMSP...Expect thunder to reach MSP by 4PM but latest trends
indicate diminishing wind threat as outflow boundary has out run
the storms. Still think a switch to northwest winds of around 25
knots is briefly possible shortly before the storms arrive.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind S 5-10 kts.
Fri-Sat...VFR. Wind SE 5-10 kts.
Sun...Chance MVFR/TSRA. Wind SE 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...DWE
AVIATION...SPD
Hazardous weather outlook, Jun 4, 10:06 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1006 AM CDT Tue Jun 4 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1006 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight.
Some of the storms could be severe, with damaging winds being the
primary threat, followed by large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Area rivers will continue to run high through the rest of the
week with ongoing flooding expected to persist.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
tonight.

In the hours before

Special weather statement, Jun 4, 4:11 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT Tue Jun 4 2019

MNZ060-068>070-042200-
Dakota-Hennepin-Carver-Scott-
411 PM CDT Tue Jun 4 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HENNEPIN...
WESTERN DAKOTA...NORTHEASTERN SCOTT AND EASTERN CARVER COUNTIES...

At 411 PM CDT, strong thunderstorms were clustered over Shakopee, or
18 miles southwest of Minneapolis, moving east at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Minneapolis, Bloomington, Eagan, Eden Prairie, Burnsville, Lakeville,
Minnetonka, Apple Valley, Edina, St. Louis Park, Shakopee and
Richfield.

This includes Interstate 35 between mile markers 77 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4478 9379 4495 9387 4497 9354 4484 9301
      4478 9302 4477 9299 4450 9315
TIME...MOT...LOC 2111Z 256DEG 15KT 4478 9353

CTG
Local storm report, Jun 4, 4:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     1 N BELLE PLAINE        44.64N 93.77W
06/04/2019  M59 MPH          CARVER             MN   TRAINED SPOTTER

            AT HWY 25 AND SCENIC BYWAY.

&&

CCS
Local storm report, Jun 4, 4:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             UNION HILL              44.54N 93.67W
06/04/2019  E1.00 INCH       SCOTT              MN   TRAINED SPOTTER

            VIA EMERGENCY MANAGEMENT.

&&

CCS
Local storm report, Jun 4, 4:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     UNION HILL              44.54N 93.67W
06/04/2019  M85 MPH          SCOTT              MN   TRAINED SPOTTER

            VIA EMERGENCY MANAGEMENT.

&&

CCS
Local storm report, Jun 4, 4:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     3 ENE HENDERSON         44.54N 93.85W
06/04/2019  M85 MPH          LE SUEUR           MN   TRAINED SPOTTER

            NEAR HWY 169 AND 19 INTERSECTION. VIA
            EMERGENCY MANAGEMENT.

&&

CCS
Local storm report, Jun 4, 4:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     7 SE BELLE PLAINE       44.56N 93.67W
06/04/2019                   SCOTT              MN   TRAINED SPOTTER

            TREE AND LIMBS DOWN; ROOF BLOWN OFF SHED.

&&

CCS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:04 AM CDTSpecial Weather StatementMPXDouglas26 min
Jun 4, 11:08 AM CDTSevere Thunderstorm WarningMPXDouglas37 min
Jun 4, 11:44 AM CDTSpecial Weather StatementMPXDouglas31 min
Jun 4, 12:01 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens29 min
Jun 4, 12:06 PM CDTSpecial Weather StatementMPXTodd24 min
Jun 4, 12:09 PM CDTSpecial Weather StatementMPXStevens21 min
Jun 4, 12:27 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope33 min
Jun 4, 12:35 PM CDTSpecial Weather StatementMPXStearns25 min
Jun 4, 12:41 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift34 min
Jun 4, 12:56 PM CDTSpecial Weather StatementMPXStearns34 min
Jun 4, 1:00 PM CDTSpecial Weather StatementMPXChippewa30 min
Jun 4, 1:09 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns51 min
Jun 4, 1:21 PM CDTSevere Thunderstorm WarningMPXChippewa24 min
Jun 4, 1:44 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns46 min
Jun 4, 1:47 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Renville, Yellow Medicine43 min
Jun 4, 1:52 PM CDTSevere Thunderstorm WarningMPXKandiyohi23 min
Jun 4, 2:23 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne52 min
Jun 4, 2:28 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker32 min
Jun 4, 2:50 PM CDTSevere Thunderstorm WarningMPXRenville, Sibley40 min
Jun 4, 2:55 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville50 min
Jun 4, 3:17 PM CDTSevere Thunderstorm WarningMPXRenville, Sibley28 min
Jun 4, 3:34 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Renville, Sibley41 min
Jun 4, 3:58 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley32 min
Jun 4, 4:09 PM CDTSpecial Weather StatementMPXRamsey, Washington51 min
Jun 4, 4:11 PM CDTSpecial Weather StatementMPXCarver, Dakota49 min
Jun 4, 4:13 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Nicollet, Rice, Scott, Sibley32 min
Jun 4, 4:38 PM CDTTornado WarningMPXDakota, Scott26 min
Jun 4, 4:47 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Dakota, Goodhue, Le Sueur, Rice, Steele and 1 more28 min
Jun 4, 4:48 PM CDTSpecial Weather StatementMPXLac qui Parle87 min
Jun 4, 4:53 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine37 min
Jun 4, 4:59 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Scott31 min
Jun 4, 5:03 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue27 min
Jun 4, 5:11 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Le Sueur, Rice, Steele, Waseca34 min
Jun 4, 5:18 PM CDTTornado WarningMPXGoodhue15 min
Jun 4, 5:27 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington33 min
Jun 4, 5:27 PM CDTTornado WarningMPXGoodhue33 min
Jun 4, 5:30 PM CDTSevere Thunderstorm WarningMPXYellow Medicine45 min
Jun 4, 5:35 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca25 min
Jun 4, 5:37 PM CDTSpecial Weather StatementMPXRedwood38 min
Jun 4, 5:42 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele33 min
Jun 4, 5:59 PM CDTSpecial Weather StatementMPXFreeborn31 min
Jun 4, 6:00 PM CDTSevere Thunderstorm WarningMPXGoodhue45 min
Jun 4, 6:17 PM CDTSpecial Weather StatementMPXMcLeod, Sibley28 min
Jun 4, 6:20 PM CDTSpecial Weather StatementMPXBrown25 min
Jun 4, 6:24 PM CDTSpecial Weather StatementMPXYellow Medicine36 min
Jun 4, 6:41 PM CDTSpecial Weather StatementMPXNicollet34 min
Jun 4, 6:48 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin14 min
Jun 4, 6:57 PM CDTFlash Flood WarningMPXLac qui Parle, Yellow Medicine4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.